Results 1 to 10 of 10
  1. #1
    Registered User maddbovine's Avatar
    Join Date
    Jan 2009
    Posts
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Metformin side effects? HELP!!!

    I am living in Nicaragua and have been taking Metformin since September. I started with 500 mg regular, upped it to 1000 mg and got sick, backed off to 500 for longer, upped it to 1000 and got sick. I started taking the extended release metformin 750 mg (a more gradual step) and then 1000 mg ER and I didn't have ANY issues with the ER version. I recently upped it to 1500 mg (2 X 750 ER) It was fine and I wasn't having any side effects. Then my husband got sick and I got sick the next week (obviously not related to Metformin). I started with a stiff neck, then just not feeling good, I tested positive for an infection so I took antibiotics. After 1 week the only symptoms left are stiff neck that I can't seem to kick and chest pain that feels a little like asthma (which I have had since I was 7). I have not coughed at all but when I breath or swallow it hurts in my chest.

    Sorry about the full medical history, I checked Metformin side effects and chest pain is listed as one. Has anyone ever experienced this type of chest pain. I am 38 years old, very fit (but overweight) and confident I am not having a heart attack. The pain is right in the middle of my chest. I am experiencing no wheezing or difficulty breathing, no heartburn, just constant pain in my chest which is exacerbated by breathing and swallowing.

    My appetite has been pretty low since I haven't been feeling good so I think that, combined with the higher dose of Metformin is causing nausea. I am thinking about cutting back to 1000 mg because I can't handle feeling nauseous on top of the neck and chest stuff. I just want to be back to normal.

    Anyone have anything similar? I know I should go to a doctor but here in Nicaragua medical care is not like in the US. They treat symptoms primarily and I am not confident that they can figure this out. My best bet, is to figure out what is going on myself and talk to a doctor about it. I don't need a prescription to get medication here. I can also go to a lab for testing without a doctor ordering it.

    Thanks for your help.

  2. #2
    Registered User TLenz's Avatar
    Join Date
    Mar 2011
    Posts
    6
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I too have gotten the decreased appetite and nausea from Metformin. I find myself gaggy after I eat and feeling like I have to throw up throughout the "day."I work at night and so my biggest meal is right before I go to work at 10PM... I was prescribed to take it with an evening meal which for me would actually would be a couple hours before I go to bed in the morning...But I always seem to have my biggest meal at night before work. Last night was my night off from work and I took it with the evening meal and went to sleep a couple hours later and feel great today... Have you ever thought about changing the time of your Met? I think sleeping through my worst side effects made a whole lot of difference. I have never experienced the stiff neck or chest pain But maybe try changing the time you take it... See if that would help

  3. #3
    Registered User pcossyster's Avatar
    Join Date
    Mar 2011
    Location
    Missouri
    Posts
    8
    Thanks
    9
    Thanked 1 Time in 1 Post

    Default

    I have been on 1500mg for my 5th day now. Some stomach pain, especially if I eat anything greasy! Not much of an appetite, that's a nice side effect
    Went to the grocery store this morning and got food to start South Beach (recommended by me Endo) I have had more heartburn this week. I hope it gets better for you

  4. #4
    Registered User Jennifer S's Avatar
    Join Date
    Feb 2011
    Location
    Chicagoland
    Posts
    196
    Thanks
    16
    Thanked 20 Times in 17 Posts

    Default

    Someone (forgive me for not remembering who!) recommended probiotic supplements for the stomach issues. I took some one night and I had no problems. Not that I've had a lot of stomach issues with this, but it does happen for me when I eat greasy too (movie popcorn butter )

  5. #5
    Registered User ToriPerry's Avatar
    Join Date
    Dec 2009
    Location
    Atlanta, Ga
    Posts
    301
    Thanks
    16
    Thanked 17 Times in 17 Posts

    Default

    I've heard a lot of people say that milk helps calm the side affects.. no idea why. Also, it's good to eat fiber when you take the metformin. So I always combine milk and fiber.. I eat a bowl of shredded wheat high fiber cereal when I take mine, and never have any side effects!
    Victoria [25] & Ryan [26]
    TTC since 10/09 w/ PCOS & Hypothyroidism
    BFP 7/4/11
    M/C 7/23/11
    BFP 9/12/11!

    Hidden Content Hidden Content

  6. #6
    Registered User maddbovine's Avatar
    Join Date
    Jan 2009
    Posts
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default thank

    I was really curious if anyone had chest pain with Metformin. Thankfully my chest pain, after being consistent for a week, subsided about 24 hours after I posted this.

    I have been really happy with the extended release Metformin. I started on 500 mg regular and tried to go up to 1000 mg regular twice and got so sick I just couldn't bring myself to keep going. Then I switched to the extended release and I went from 500 mg regluar to 750 ER then from 750 ER to 1000 mg ER. It was a nice gradual build up. I did great going from 1000 mg ER to 1500 ER for about a week and then I got sick (I don't think it was related) and had no appetite and then the Metformin started to make me feel nauseous so I ended up cutting back to 1000 mg ER again. I think I am just going to stay at 1000 mg ER for a while. I can do 1000 mg ER with no problems so I am just going to keep plugging away at that for a month or so with no plan to jump to 1500 mg. We are only in Central America for 2 more months and I don't want to spend any more time out of commission.

    Good luck cysters!! Thanks for the input.

  7. #7
    Registered User Huggy's Avatar
    Join Date
    Apr 2010
    Posts
    120
    Thanks
    1
    Thanked 4 Times in 4 Posts
    Blog Entries
    3

    Default

    I've had chest pains before that I'm not sure were related to the metformin but rather low blood sugar or low blood pressure and dehydration or a combination of the three. The last time I felt the chest pains I was eating very little that day but drinking lots of water and losing water weight from urinating a lot (the less I eat the more I urinate because I'm not taking in enough sodium to retain water). The thing about regular release metformin is that it only has an effect in the body for about 4 hours, which just happens to be about the time in between each main meal. If you are experiencing chest pains this could be because you are taking too much of the medication at once and having a low blood sugar level. Of course there's no way to know for sure if that's what is causing your chest pains but it's only a suggestion you might want to bring up with your doctor.
    Metformin 1500 mg/day, women's daily multivitamin, B-100 complex, vitex

  8. #8
    Registered User dissolvedgrl222's Avatar
    Join Date
    Jun 2012
    Location
    Massachusetts
    Posts
    25
    Thanks
    3
    Thanked 1 Time in 1 Post

    Default

    I am trying this tonight!

  9. #9
    Registered User dissolvedgrl222's Avatar
    Join Date
    Jun 2012
    Location
    Massachusetts
    Posts
    25
    Thanks
    3
    Thanked 1 Time in 1 Post

    Default

    good to know, thanks

  10. #10
    Registered User dissolvedgrl222's Avatar
    Join Date
    Jun 2012
    Location
    Massachusetts
    Posts
    25
    Thanks
    3
    Thanked 1 Time in 1 Post

    Default

    i have cramping and have been feeling the urge to go to the bathroom more. im going to try probiotics and ginger... we shall see

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •